News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Anxiety and xanax


 frecklesag - Sat Mar 15, 2008 5:31 pm

I have GAD with dysthymia, so I have been told. I am a student and under a significant amount of stress. (34/yo female). I have taken a long list of SSRI and a SNRI. These don't seem to work well for me. I also have a hx of panic attacks beginning at age 19 about every 4 years the panic attack returns. Anyhow, my family doc in December gave me a script for xanax 0.25-0.75TID or PRN. I have taken this prn. Before started taking it I was waking up drenched in sweat after dreaming of having a panic attack. It was very strange to say the least. I take the xanax before an exam and when I go to bed. I have noticed if I don't take any during the day or at night I wake up about 1 am with the really strange feeling that travels from the back of my head down my arms and I start sweating. I get up and take 0.25 and then it goes after awhile. I also had this same experience when I was taking paxil. With the paxil, I quit taking it and transferred to lexapro and then weened myself off the lexapro and was fine. I guess my question is the amount of xanax I am taking shouldn't cause any habituation should it? Could this be the cause of the weird head pain or am I having anxiety problems in my sleep? What would be the next step for me to take if this continues? Wean off or start taking lower doses of the xanax until I am off?
Thank you
Best regards
Freckles
 Dr. K. Eisele - Sun Mar 16, 2008 8:37 pm

User avatar Dear Freckles:

If you are only taking 0.25 mg every night and an occasional 0.25 mg, you probably are not developing habituation, or tolerance. There are some people who do experience tolerance very quickly but the majority of people only develop tolerance after they take such a medication as Xanax three or four times daily, everyday. It could be that you simply have nocturnal panic attacks, which is not at all unusual.

Another problem you could be experiencing is rebound panic, depending on the actual milligram amount you are taking. When the medication's effects wear off, you can experience a "surge" of anxiety just because the medicine is no longer available. This does not make Xanax dangerous, particularly, and it does not mean that you should not take it. You might want to ask your doctor, though, about clonazepam (Klonopin), for night time use. Many people prefer Xanax for daytime and Klonopin for night. Klonopin is very similar to Xanax, except that it is longer-acting. It should keep you panic-free all night long.

Good luck!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here